Drug induced QT interval Prolongation – is it an overrated concern?

Have you ever received a memo from pharmacy indicating that one of your prescribed medications can cause QT interval prolongation? Do you know what to do with this information? QT prolongation seems to be the new jargon that is creeping up everywhere. Does it mean you should abandon the drug? Or do you disregard the warning because really – who has seen a Torsades de pointes?

Dr James Tisdale has recently published a clinical review article here which provides an informative explanation on how to assess, prevent and manage drug-induced QT interval prolongation.

Here are some basic facts about QT interval prolongation:

Our hearts exhibit a specific pattern of electrical activity which is depicted in electrocardiogram (ECG/EKG). The pattern is described in different phases, detailing the various stages of depolarization and repolarization of the atria and ventricles:


  • The P wave represents depolarization of the atria which is necessary for atrial contraction.
  • The QRS complex represents the depolarization of the ventricles which is needed for ventricular contraction.
  • The T wave represents the final component of ventricular repolarization.

QT interval refers to the length between the Q wave and the end of the T wave. When QT interval is prolonged significantly, Torsades de pointes (TdP) may occur which is a life-threatening ventricular arrhythmia.  Symptoms of TdP include rapid heart rate and changes in blood pressure and cardiac output resulting in palpitations, dizziness, lightheadedness, shortness of breath, near-syncope and syncope. When TdP degenerates rapidly into ventricular fibrillation, it can also result in sudden cardiac death.

Drugs that can cause QT interval prolongation. Many drugs can cause QT interval prolongation including azithromycin, fluoroquinlones, fluconazole, sertraline, citalopram, escitalopram, risperidone and domperidone. There is currently an online database (www.crediblemeds.org) that you can go to to verify if a specific medication can cause QT interval prolongation as well as the associated risk category, helping clinicians to make more informed decisions.


So what’s next?

In addition to reviewing the medication that can cause QT interval prolongation, there are other patient specific risk factors to consider. For instance  advanced age, recent myocardial infarction, electrolyte abnormalities or taking other QT interval prolonging drug concurrently will heighten the overall risk of developing Torsade de pointes.


In essence, there is no straightforward answer and the risk must be quantified and individualized for each patient based on his or her specific situation.  A risk score for predicting QTc interval prolongation has been developed and validated for hospitalized patients in cardiac care unit:

  • Score < 7 = Low Risk
  • Score ≥ 7 to 10 = Moderate Risk
  • Score ≥ 11 = High Risk


In the article, Dr. Tisdale proposes that the risk score can also be used in other settings or to help pharmacists to determine whether additional interventions are necessary.  For instance if the patient’s QTc interval risk is low and there are no important drug interactions or dose adjustment needed, then it may not be necessary to contact the prescriber to discuss the risk. However if the risk is moderate or high, then it is prudent to begin a dialogue with the prescriber, providing additional management strategies such as maintaining normal electrolytes, ECG monitoring if appropriate and suggesting whether a non-QT interval prolonging drug can be prescribed instead.

Is ECG monitoring necessary? If so, how often?

Dr Tisdale also provides additional guidelines on the appropriate frequency of ECG monitoring  for patients taking a QT interval prolonging drugs:

  • Patients who require therapy with methadone should undergo a pre-treatment ECG to determine QT interval, another at 30 days following treatment initiation and annually thereafter
  • For patients with a QTc risk score ≥ 7 and those taking drugs with very high risk (e.g. amiodarone),  ECG is recommended once the drug is estimated to be at steady state (e.g. at least 5 half lives following initiation).
  • For hospitalized patients taking QT interval prolonging drugs, a baseline ECG is recommended to determine pre-treatment QTc interval and at least 8-12 hours following treatment initiation.
  • If QTc interval prolongation is observed, more frequent monitoring is recommended.

Here are some additional methods to reduce the risk of drug-induced torsades de pointes:

  • Avoid  use of QT interval prolonging drugs if pre-treatment QTc intervals above 450ms.
  • Discontinue QT interval prolonging drug if QTc interval prolongs to above 500ms
  • Reduce dose or discontinue QT interval prolonging drug(s) if QT interval increases ≥ 60ms from pretreatment value

So the bottom line is knowing the drug can cause QT interval prolongation is not enough to determine the overall risk for developing torsades de pointes. One needs to assess the patient holistically, taking into considerations the baseline risk from the medication, benefits of taking the QT interval prolonging medication, other co-morbidities as well as the patient’s specific conditions and risk factors.


Tisdale JE. Drug-induced QT interval prolongation and torsades de pointes: Role of the pharmacist in risk assessment, prevention and management. Can Pharm J (Ott) 2016;149:139-152




Published by


My name is Cynthia Leung and I am a practicing pharmacist in Kingston Ontario, Canada. This blog is for me to share my ideas, opinions and perspectives on how medications are used in our health care system. Note that these posts are my own opinions and do not represent the opinions of my current or former employers and / or organizations that I may belong to. Any possible case scenarios described in my posts would be modified to maintain patient confidentiality. This blog is not a platform for professional advise for patients or health care providers and the content is not meant to support any clinical decisions or replace professional opinions. Also the images are either taken or created by the author, or adapted with permissions. I hope you will enjoy reading my posts!

2 thoughts on “Drug induced QT interval Prolongation – is it an overrated concern?”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s